South Dakota, 2003

Hail in South Dakota, August 9, 2003

August 9, 2003 · NWS UNR · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 8:30 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 8:30 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
930 AM MDT SAT AUG 9 2003

LATEST SFC ANALYSIS PLACES LOW OVER SW SD. IN SATELLITE MID LEVEL
CONVECTIVE CLOUDS NOTED OVER SW SD AND ND...ALONG WITH A CB OVER THE
BLACK HILLS. KUDX RADAR REVEALS THIN LINE OF TSTMS OVER BLACK HILLS.

CURRENT FORECAST ON TRACK. SFC LOW ON THE MOVE AS UPPER SUPPORTING
S/WV MOVES OVER UPPER RIDGE. WINDS OVER WRN SD SHIFTING AS LOW
MOVES. HAVE UPDATED FORECAST TO REFLECT WIND CHANGES. REMAINDER OF
FORECAST LOOKS GOOD.

.UNR...RED FLAG WARNING TODAY FOR DRY LIGHTNING AND LOW RELATIVE
HUMIDITIES OVER NORTHEASTERN WYOMING INCLUDING FIRE WEATHER ZONES
297N 297S 298 299.
Hazardous weather outlook, Aug 9, 5:35 AM MST, 6 hours 35 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
635 AM MDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE WIND GUSTS
GREATER THAN 60 MPH...ESPECIALLY ACROSS NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA. LARGE HAIL IS ALSO POSSIBLE OVER THE
SOUTH DAKOTA PLAINS WHERE BETTER LOW LEVEL MOISTURE WILL BE IN
PLACE.

STORMS WILL DEVELOP THIS THIS MORNING ACROSS NORTHEAST WYOMING
AND FAR WESTERN SOUTH DAKOTA AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE ROCKIES. STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSIFY THIS AFTERNOON AND EVENING OVER THE SOUTH DAKOTA PLAINS.
STORMS ARE EXPECTED TO GRADUALLY COME TO AN END BY MID TO LATE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH AT
LEAST EARLY NEXT WEEK WITH HIGHS REMAINING IN THE 90S TO
NEAR 100.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
SUNDAY THROUGH TUESDAY...MAINLY ACROSS NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Custer

When
August 9, 12:10 PM MST to 12:40 PM MST
Where
Custer County, Custer
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -103.600

A severe thunderstorm dropped hail to the size of golf balls for 30 minutes in Custer.

Hail, Custer

When
August 9, 2:40 PM MST
Where
Custer County, 5 mi SW of Custer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.717, -103.667

Hail, Custer

When
August 9, 3:30 PM MST
Where
Custer County, Wind Cave
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.550, -103.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378084, 5378085, 5378086.